Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 281, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 31, 2001, 8:22 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 2001, 8:22 PM MDT (02:22 UTC)
- Expired
- Aug 31, 2001, 9:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 8:37 PM MDT | Hail 1 | Vona, CO | |
| Aug 31, 9:00 PM MDT | Hail 0.88 | Hale Bonny Dam Arpt, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
789 WUUS53 KGLD 010223 SVRGLD COC063-125-010315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 822 PM MDT FRI AUG 31 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 915 PM MDT * AT 822 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF JOES...OR ABOUT 16 MILES NORTHEAST OF FLAGLER...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JOES AT 850 PM MDT KIRK AT 855 PM MDT IDALIA AT 915 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. $$ LAT...LON 3945 10299 3931 10285 3969 10213 3990 10235 SVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:16 PM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 31, 4:16 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 416 PM MDT FRI AUG 31 2001 UPDATED COLORADO ZONES FOR PENDING ARRIVAL OF CONVECTION. REPORTS FROM PORTIONS OF EASTERN COLORADO AND THE FRONT RANGE INDICATE STORMS WERE PRODUCING HEAVY RAINS AND SOME FLOODING DUE TO MOIST AIRMASS AND SLOW MOTION OF CELLS. SO...HAVE INTRODUCED LOCALLY HEAVY RAIN TO THE COLORADO ZONES. .GLD...NONE. ENTWISTLE
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.